Alert archive / Virginia / Tornado Warnings in 2025

Tornado Warning 18, NWS Morristown, TN

May 16, 2025Wise County, City of Norton, Virginia

NWS Morristown, TN issued this tornado warning at May 16, 2025, 2:24 PM EDT for Wise County, City of Norton, Virginia. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2025, 2:24 PM EDT (18:24 UTC)
Expired
May 16, 2025, 2:42 PM EDT
In force
18 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:45 PM EDTTSTM WND DMGCoeburn, VATrees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 11:10 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

692 
WFUS54 KMRX 161824
TORMRX
VAC195-720-161900-
/O.NEW.KMRX.TO.W.0018.250516T1824Z-250516T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
224 PM EDT Fri May 16 2025

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  The northeastern City of Norton in southwestern Virginia...
  Central Wise County in southwestern Virginia...

* Until 300 PM EDT.

* At 224 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Wise, moving east at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wise around 230 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Coeburn and Pound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3707 8250 3703 8248 3702 8247 3698 8240
      3698 8237 3696 8236 3697 8233 3691 8232
      3697 8274 3705 8272 3709 8272 3713 8255
TIME...MOT...LOC 1824Z 269DEG 48KT 3702 8265 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CED
1 follow-up statement
365 
WWUS54 KMRX 161842
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
242 PM EDT Fri May 16 2025

VAC195-720-161851-
/O.CAN.KMRX.TO.W.0018.000000T0000Z-250516T1900Z/
City of Norton VA-Wise VA-
242 PM EDT Fri May 16 2025

...THE TORNADO WARNING FOR CENTRAL WISE COUNTY AND THE NORTHEASTERN
CITY OF NORTON IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southwestern Virginia.

&&

LAT...LON 3707 8250 3703 8248 3702 8247 3698 8240
      3698 8237 3696 8236 3697 8233 3691 8232
      3697 8274 3705 8272 3709 8272 3713 8255
TIME...MOT...LOC 1841Z 269DEG 48KT 3702 8235 

$$

CED

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 16, 1:20 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 16, 1:20 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
120 PM EDT Fri May 16 2025

...New AVIATION...

.UPDATE...
Issued at 1020 AM EDT Fri May 16 2025

Radar shows the convection so far is staying to our northwest, and
the question as to how far south it will make it this afternoon is
still problematic even this close in time. The hi-res CAMS have
not been very dependable over the last 24-36 hours, and continue
to show varying solutions that tend to change run to run. Am
having to lower PoPs for this morning as the model's morning
convection depicted from earlier runs has not materialized over
our area. However, destabilization south of the ongoing storms is
expected to bring an increasing chance of development further
south into our area mainly N of I-40 this afternoon. No
significant change in thinking as to the environment any storms
will encounter, so the threat of severe storms continues with
damaging winds, large hail, and a low threat of tornadoes for this
afternoon.

&&

.SHORT TERM...
(Today and tonight)
Issued at 217 AM EDT Fri May 16 2025

Key Messages:

1. Isolated to scattered thunderstorms possible during the day.
Less confidence in coverage within a capped and weakly forced
environment.

2. Stronger forcing tonight and steep mid-level lapse rates will
increase instability and result in a likely line/complex of severe
thunderstorms across the area.

Discussion:

The main story of the forecast is today and tonight with the risk
of severe weather. We will have a very warm, unstable atmosphere
across the area this afternoon, and while coverage is uncertain,
isolated to scattered thunderstorms are possible mid-day through
the afternoon, mainly north of Interstate 40. HRRR/RAP forecasts
show MLCAPE this afternoon between 2000 and 2500 J/Kg with EBShear
of around 50 to 60 kt. This will be supportive of long-track
supercell structures and damaging wind complexes. With LCL heights
around 1000m and relatively weak low-level shear this afternoon,
the tornado risk will be very low with a risk of mostly large hail
or damaging winds from any supercells this afternoon.

As we get into the evening hours, loss of daytime heating will
result in less scattered convection. However, height falls
associated with the shortwave trough DPVA will steepen lapse rates
and result in rising instability to around 2500 J/Kg overnight
ahead of a line of strong to severe thunderstorms. This line will
be capable of all severe weather hazards. As the cold pool
intensifies and 850mb LLJ winds increase to around 50 kt, damaging
winds along the line of thunderstorms will be the primary risk.
Downed trees and power outages are probable. There will also be a
low (around 5 percent within 25 miles of a point) risk of
tornadoes associated with this line due to the strengthened low-
level shear and ESRH around 200 to 300 m2/s2. The main timing of
this line will be after 03z and before 08z. Additionally, RAP
forecast PW values of 1.6 to 1.8 will be near the climo max, and
NAEFS IVT values are forecast to be near climo max. This is a
strong signal for heavy rain rates which may result in localized
flooding for urban and poor drainage areas, and for any areas that
receive rainfall during the day today.

&&

.LONG TERM...
(Saturday through Friday)
Issued at 217 AM EDT Fri May 16 2025

Key Messages:

1. Mostly dry and warm over the weekend.

2. Precipitation chances increase early next week, especially
Tuesday into Wednesday.

3. Cooler late next week in the wake of a cold front.

Discussion:

Mostly dry and warm this weekend as shortwave ridging sets up
across the Tennessee Valley. By early next week, a stronger
shortwave trough will approach the Mississippi Valley with
increasing chances for thunderstorms on Tuesday into Tuesday night
across portions of the Tennessee Valley and Southern Appalachians.
Subtle vort maxima/MCVs will bring the potential of scattered rain
and thunderstorms on Monday through Tuesday night. By Wednesday, a
cold front moves east across the area with cooler temperatures,
and slight chance probabilities for primarily upslope light
precipitation across the higher elevations.

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM EDT Fri May 16 2025

Showers and thunderstorms will move through mainly overnight,
although a storm may impact TRI this afternoon. Will try to time
the main threat periods with prob30 thunder groups all sites.
Other than during the precipitation, predominantly VFR conditions
are expected, although there may be a brief period of MVFR
conditions lingering behind the overnight showers/storms, with the
highest chance for that to occur being TRI. Winds will be gusty
from the southwest today, with a bit more of a westerly component
late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  87  67  84 /  80  10  20  50
Knoxville McGhee Tyson Airport, TN  67  83  63  81 /  90  10  10  30
Oak Ridge, TN                       66  84  62  82 /  90  10  10  30
Tri Cities Airport, TN              64  80  58  79 /  90  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...JB
LONG TERM....JB
AVIATION...
Hazardous weather outlook, May 16, 11:31 AM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1131 AM EDT Fri May 16 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171545-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1131 AM EDT Fri May 16 2025 /1031 AM CDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few strong to severe storms are possible during the day on
Friday but confidence is low for overall storm coverage. Higher
confidence exists for strong to severe storms to occur Friday
night into Saturday morning. Damaging straight line winds up to 70
mph and large hail up to 1.5" are the primary threats with a low
probabilities of tornadoes. In addition, there is a threat of very
heavy rainfall leading to flooding mainly across SW VA, NE TN and
the northern Cumberland Plateau this afternoon into tonight.

Please have multiple ways to receive watches or warnings such as
NOAA Weather Radio and Wireless Emergency Alerts (WEA) on cell
phones.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong to severe storms will remain possible across the
southern Plateau and southeast Tennessee for Sunday and Monday,
and area-wide Tuesday. Strong damaging winds will be the main
concern.

A more widespread outbreak of severe storms are possible for
Wednesday with damaging winds and hail. There is a good deal of
uncertainty of the extent and timing of these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Friday evening into
Saturday morning.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:03 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton27 min
May 16, 2:37 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Norton38 min

Nearby

Tornado Warnings in Virginia, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.